North Dakota, 2005

Hail in North Dakota, May 17, 2005

May 17, 2005 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 1:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 17, 1:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT TUE MAY 17 2005

...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/HEAVY RAINFALL
   EVENT TONIGHT AND WEDNESDAY...

.CURRENT OBSERVATIONAL OVERVIEW...
19Z SURFACE ANALYSIS DEPICTED NW/SE ORIENTATED TROUGH OF LOW PRESSURE
FROM ALBERTA PROVINCE TO WESTERN NE. AHEAD OF FEATURE PRESSURE FALLS
NOTED ACROSS THE WESTERN DAKOTAS. RUC ANALYSIS SUGGESTS STRONGEST
INSTABILITY PARAMETERS POOLING ALONG VICINITY OF BOUNDARY. LATEST
WATER VAPOR IMAGERY INDICATED POTENT NEGATIVELY TILTED 500MB LOW
PUNCHING NORTHEAST FROM EASTERN UT WITH GOOD DIFFULENT FLOW FEEDING
INTO THE WESTERN DAKOTAS. EXAMINATION OF RADAR MOSAIC SHOWED MAIN
BAND OF CONVECTION LIFTING NORTHWARD FROM SD WITH GREATEST AREAL
COVERAGE OVER WESTERN DAKOTAS WERE BEST LOW LEVEL CONVERGENCE IS
ENHANCING LARGE SCALE ASCENT I.E. CLOSE PROXIMITY TO BOUNDARY.

.SHORT TERM (TONIGHT-FRIDAY)...
NEXT 24 TO 36 HOURS LOOKING UNSETTLED OVER CWFA AS UPPER LEVEL LOW
AND ASSOCIATED SURFACE TROUGH SWING NORTHEAST ACROSS CWFA. SYSTEM
WILL HAVE PLENTY OF JUICE TO FEED OFF OF WITH PRECIPITABLE H20 VALUES
IN EXCESS OF AN INCH. INSTABILITY PARAMETERS ELEVATED/SURFACE BASED
NOT VERY IMPRESSIVE WITH NAM MORE ROBUST THAN GFS ESPECIALLY ON WED
MAINLY DUE TO MORE NORTHWARD TRACK OF SURFACE/UPPER LEVEL FEATURE.
STUCK WITH CONTINUITY WITH RESPECT TO LIKELY POP VALUES LATE TONIGHT
AND WED. EXPECT TOTAL QPF VALUES UP TO AN INCH ACROSS A LARGE AREA
OF CWFA WITH LOWER AMOUNTS FROM THE NORTHERN RED RIVER VALLEY INTO
NORTHWEST MN. WEDNESDAY NIGHT AND THURSDAY UPPER LEVEL FEATURE DROPS
SOUTHEAST INTO THE CENTRAL GREAT LAKES AS UPPER LEVEL RIDGING BUILDS
OVER THE NORTHERN PLAINS. THIS WILL RESULT IN INCREASING DEEP LAYERED
Q-VECTOR DIVERGENCE AND RESULTANT SUBSIDENCE DRYING OF COLUMN. WITH
INCREASING AMOUNTS OF INSOLATION THURSDAY AFTERNOON AND FRIDAY EXPECT
THE MERCURY TO SPIKE UPWARD RATHER SIGNIFICANTLY WITH READINGS TOPPING
OUT WELL INTO THE 70S.

LONG TERM...SAT THROUGH TUE...MODELS SHOW SIMILAR TREND...BUT DO
HAVE TIMING ISSUES. 500 MB RIDGE STARTS OUT OVER AREA...THEN SLOWLY
SHIFTS E. WITH A SURFACE LOW MOVING INTO THE AREA BY SAT
AFTERNOON...KEPT THE CHANCE FOR THUNDERSTORMS OVER THE AREA THROUGH
SAT NIGHT AND SUN. FOR SUN NIGHT...SOME WRAP-AROUND COLD AIR
ADVECTION RAIN SHOWERS REMAIN POSSIBLE IN THE CYCLONIC FLOW BEHIND
THE LOW PRESSURE SYSTEM. THEN...THE AREA REMAINS UNDER NW FLOW AND
SURFACE HIGH PRESSURE THROUGH TUE...SO KEPT FORECAST DRY. AS FAR AS
TEMPERATURES...EXPECT TO REMAIN NEAR NORMAL.

&&

.AVIATION...WITH SOME THUNDERSTORMS ALREADY IN SE ND...MOVING
N...WILL NEED TO MONITOR THE TIMING OF CONVECTION FOR TONIGHT.
OTHERWISE...ANTICIPATE CEILINGS TO CONTINUE TO LOWER AND REACH MVFR
TO IFR LEVELS BY 12Z WED...WITH SHOWER AND THUNDERSTORM ACTIVITY
BECOMING MORE NUMEROUS BY MORNING AS WELL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/NG
Hazardous weather outlook, May 17, 4:20 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
520 AM CDT TUE MAY 17 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171520-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
520 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
NO SEVERE WEATHER IS EXPECTED. ISOLATED SHOWERS OR THUNDERSTORMS
WILL OCCUR THIS MORNING SOUTH OF A BRECKENRIDGE TO FERGUS FALLS TO
PARK RAPIDS LINE.  THEN THERE WILL BE A CHANCE FOR SCATTERED
THUNDERSTORMS AFTER 3 PM TODAY OVER FAR SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  A FRONT OVER SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA WILL REMAIN NEARLY STATIONARY TODAY CAUSING SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT AND
WEDNESDAY ACROSS THE ENTIRE REGION.  A WEAK FRONT AND UPPER LEVEL
LOW WILL MOVE FROM MONTANA EAST ACROSS NORTH DAKOTA ON WEDNESDAY
CAUSING THE UNSETTLED WEATHER.  NO SEVERE WEATHER IS EXPECTED AT THE
MOMENT...BUT IF TEMPERATURES WARM MORE THAN EXPECTED ON WEDNESDAY
THERE IS A SLIGHT CHANCE FOR A SEVERE STORM.  AVERAGE RAIN AMOUNTS
FROM THIS EVENT WILL BE AROUND ONE HALF INCH...BUT COULD BE MUCH
HIGHER IN ISOLATED AREAS.  THIS SYSTEM WILL EXIT EARLY THURSDAY.
THEN THE NEXT FRONT WILL MOVE THROUGH SATURDAY NIGHT GIVING A CHANCE
FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 66 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nelson

When
May 17, 5:00 PM CST
Where
Nelson County, 5 mi S of Mc Ville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.700, -98.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454373.